Taking Action: How to Intervene During an Overdose

 

Signs and Symptoms by Drug

Let’s take a look at the steps you should take when someone has overdosed.

Drug abuse.com writes

Depressant Overdose

Opiates and benzodiazepines (heroin, Oxycontin, Valium, Xanax) are all depressants, meaning they significantly slow your breathing and heart rate. When an overdose occurs, the victim runs a significant risk of respiratory failure, which could lead to a coma, permanent brain damage and death.

Signs of a depressant overdose include:

  • Shallow breathing or not breathing at all
  • Blue lips or fingertips
  • Severe disorientation
  • No response or the inability to be waken
  • Snoring or gurgling sounds

Alcohol Poisoning

Alcohol is also a depressant and affects the central nervous system similar to opiates and benzodiazepines. While some people may not generally consider alcohol an overdose risk, extreme cases can lead to respiratory failure, cardiac arrest, and choking. Mixing alcohol with other depressants also amplifies the effects of both, increasing the risk of an accidental overdose.

Signs of alcohol poisoning include:

  • Severe disorientation and lack of coordination.
  • Vomiting while sleeping
  • Seizures or rigid spasms
  • Irregular or slow breathing
  • Clammy, pale, or bluish skin

Stimulant Overdose

While overdosing on stimulants (cocaine, speed, methamphetamine) is not as deadly, statistically speaking, as overdosing on depressants, it is still very dangerous. Overdosing on stimulants can cause heart attacks, strokes, seizures and psychosis.

Signs of a stimulant overdose include:

  • Chest pain
  • Difficult breathing
  • Severe headaches
  • Disorientation and confusion
  • High temperature without sweating
  • Unconsciousness

What Actions Should You Take?

If you believe someone is suffering from alcohol poisoning or stimulants, call 911 immediately. Home intervention will be inadequate in these cases.

Saving someone from an opiate overdose, however, requires quick reaction. According to the CDC, over half of all overdose deaths are directly related to prescription opioids and the National Institute on Drug Abuse reports heroin-related deaths have increased five-fold over the last 10 years. Since both of these opiates have a depressant effect, the same intervention tactics are applicable in the event of an overdose.

Step #1 Check Responsiveness

If someone is unconscious with shortness of breath or not breathing, rub your knuckles hard over their chest bone. If they are still unresponsive, call 911 immediately.

Step #2 Perform Rescue Breathing

A majority of overdose deaths are due to respiratory failure, so rescue breathing is crucial when dealing with an overdose. Tilt the head, lift the chin, and pinch the nose. Seal their lips and give two quick breaths into their mouth. Then give one long breath every five seconds.

Step #3 Administer Naloxone

Naloxone (Narcan) is a life-saving drug that reverses the depressing effects of opiates on the central nervous system. Naloxone kits are available in two forms: intranasal and injectable.

Intranasal Naloxone: Pry off yellow caps on the plastic delivery device (needleless syringe), and pry off the red cap of the cartridge. Screw the naloxone cartridge into the barrel of the syringe. Tilt head back and spray half of the naloxone (1cc) into each nostril.

Injectable Naloxone: Pry the orange top off the naloxone vial. Draw 1cc of naloxone into syringe and inject into a major muscle (buttocks, thighs or shoulders).

If need be, continue rescue breathing while the naloxone takes effect. If the person is still unresponsive after three to five minutes, administer another dose of naloxone.

Don’t Let Fear Prevent Intervention

Too often, drug overdose deaths occur because a person is hesitant to call an ambulance due to a fear of police involvement. However, 20 states and Washington, D.C. have enacted Good Samaritan Laws to encourage seeking medical help.

The Good Samaritan Laws provide limited immunity for minor drug violations, drug paraphernalia and being under the influence at the time of the medical emergency. Without the threat of legal retribution, drug users are more likely to step in and call 911 to request assistance.

If you enjoyed this post, or found it informative, please consider sharing it!

Comments are closed.